Print Friendly

Medications and Eyes

Man holding a medicine bottle

Is your medicine affecting your vision?

Medications can have a great effect on your eyes and vision quality. That is why it is so important to take a list of your medications, both prescription and non-prescription, with you to your next eye examination appointment. People are surprised to hear that over-the-counter medications are at risk for side effects. And when people take more than one drug, the effect is compounded. That is why it is so important to tell your doctor about your drugs and any changes that may have been made in them.

For example, drugs used to treat hypertension can sometimes produce visual side effects such as blurred or double vision and dry eyes.  Those prescribed to treat arthritis inflammation may well increase the risk of developing cataracts. Common heart medications very often interfere with the perception of greens and yellows. Viagra causes light sensitivity and many see things with a blueish color. Anti-depressants are known to increase dryness in the eyes, as does medications for Parkinson’s Disease. These are just a few drugs with side effects that we see every day in our office.

We also see people using eye drops that can actually make your eyes worse. Avoid drops that ‘get the red out’. If  your eyes are red, then there is a reason. See one of our eye doctors to find out what is causing the redness. Drops like Visine narrow blood vessels to reduce redness, but then the eyes can become even more inflamed after using these types of drops.

Since your health is always our foremost concern, we will be able to better coordinate your treatment with the other physicians you are seeing if we know what medications you are taking. So do yourself and us a favor. Make an updated list of your medication and bring it to every appointment.